Wisconsin, 2020

Damaging Winds in Wisconsin, August 8, 2020

August 8, 2020 · NWS MPX · 3 events in 2 counties and zones

An area of severe storms that produced significant wind damage from Cannon Falls, eastward to Red Wing, moved across the Mississippi River and produced a wind gust of 58 mph in Wisconsin at the Red Wing Airport. Another part of the storm produced tree damage in the city of Durand.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An area of severe storms that produced significant wind damage from Cannon Falls, eastward to Red Wing, moved across the Mississippi River and produced a wind gust of 58 mph in Wisconsin at the Red Wing Airport. Another part of the storm produced tree damage in the city of Durand.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 8, 2:18 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 8, 2:18 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
318 PM CDT Sat Aug 8 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 317 PM CDT Sat Aug 8 2020

MCS currently working through the southern portion of the area was
initially forced along the southern periphery of an old MCV, and
is now starting to lose some punch as its cold pool outruns the
mid-level circulation. However, given the ample instability
(MUCAPE AOA 3500 J/Kg) we could still see some additional
development through the remainder of the afternoon into early
evening in association with it (or due to the more widespread weak
warm advection across the area). A better chance for SHRA/TSRA
still looks to be later tonight when the shortwave trough over
western KS and NE moves toward the region, although CAMs have
become less optimistic about that this afternoon. However, still
allowed for a more widespread increase in PoPs across the area
tonight. Convective potential on Sunday is also a difficult call
since much will depend on what occurs tonight into early Sunday
morning, and how much forcing we're able to see with the frontal
boundary. Maintained chance PoPs, which certainly lines up with
some of the CAMs. The larger scale guidance (NAM, GFS, ECMWF)
would point toward the best chance being during the evening when
the frontal boundary moves through the area, so went with the most
widespread PoPs during that period.

.LONG TERM...(Monday through Saturday)
Issued at 317 PM CDT Sat Aug 8 2020

In the longer term we'll see somewhat zonal flow early in the week
give way to a western trough and eastern ridge by later in the
week. This will put us into a potentially active pattern for the
second half of the week, and the forecast reflects that with a
long period of chance PoPs across much of the area. It will
undoubtedly be dry for much of that time, but differences in the
guidance on timing and position of features leads to a long period
of lower probabilities in the NBM consensus guidance.
Unfortunately, at this point there isn't any good reason to
deviate substantially from that since mesoscale features that
can't be accurately forecast with specifity at this time will
dictate much of what occurs. Did decrease PoPs some for a few
periods when the deterministic guidance was in good agreement, but
couldn't find too many opportunities to do so. Temperatures look
to be near or above normal through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1227 PM CDT Sat Aug 8 2020

Anything but a high confidence forecast this go around with an
unstable airmass and various weak forcing mechanisms in the area.
Tried to time some convection this afternoon with the presence of
upstream activity and some of the CAMs bringing activity through
the central portion of the area. A better chance would seem to be
later tonight when the shorwave trough over western South Dakota
evident on water vapor imagery work into the area. Cloud cover
remains an issue, with widespread MVFR ceilings slow to leave
today. Satellite shows some mixing starting to occur, although
debris clouds streaming in from the west could work against that
for a time. However, continued with an improving trend in ceiling
heights this afternoon. But, generally kept VFR and MVFR ceilings
around at most sites through the period.

KMSP...There is significant uncertainty in the likelihood and
timing of any convection this afternoon and tonight, so it's
likely that later forecasts will make some adjustments. Should see
ceilings get into VFR fairly soon, but MVFR will return tonight,
then should lift again sunday.

/OUTLOOK FOR KMSP/
Sunday night...MVFR possible with a chance of showers and
thunderstorms. South wind 5 to 15 kt becoming northwest.
Monday...VFR. Northwest wind 5 to 10 kt.
Monday night...VFR. Variable wind less than 5 kt.
Tuesday...VFR. Southwest wind around 10 kt.
Tuesday night...VFR. South wind around 5 kt.
Wednesday...VFR. Southeast wind around 10 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Aug 8, 8:56 AM CST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
956 AM CDT Sat Aug 8 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091500-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
956 AM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today and tonight. A few storms could
become severe this afternoon and tonight, with the primary
threats being large hail, damaging winds, and heavy rainfall.
Heat and humidity will build today, with afternoon heat indices
peaking in the low to mid 90s across the Minnesota portion of the
outlook area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms are expected on Sunday and Sunday night.
A few storms could become severe with the primary threats being
large hail, damaging winds, and heavy rainfall.

Periodic thunderstorms are possible Wednesday through Friday.
Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

In the hours before

Local storm report, Aug 8, 1:24 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
224 PM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     SACRED HEART            44.79N 95.34W
08/08/2020                   RENVILLE           MN   LAW ENFORCEMENT

            SEVERAL TREES WERE BLOWN DOWN BETWEEN
            GRANITE FALLS AND SACRED HEART. POWER LINES
            WERE ALSO BLOWN DOWN IN THE CITY OF SACRED
            HEART.

&&

JLT
Special weather statement, Aug 8, 2:13 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
313 PM CDT Sat Aug 8 2020

MNZ058>060-065>068-082100-
Hennepin-McLeod-Carver-Sibley-Renville-Meeker-Wright-
313 PM CDT Sat Aug 8 2020

...A LINE OF STORMS WILL AFFECT WRIGHT...HENNEPIN...SOUTHEASTERN
MEEKER...NORTHERN SIBLEY...MCLEOD...CARVER AND NORTHEASTERN RENVILLE
COUNTIES...

At 313 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dassel to Lester Prairie to near
Norwood Young America. Movement was northeast at 45 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Minneapolis, St. Paul, Buffalo, Hutchinson, Bloomington, Brooklyn
Park, Plymouth, Maple Grove, Coon Rapids, Eden Prairie, Burnsville
and Minnetonka.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 179 and 205.
 U.S. Highway 10 in Minnesota between mile markers 214 and 216.
 U.S. Highway 12 between mile markers 100 and 140.
 U.S. Highway 212 between mile markers 80 and 126.

LAT...LON 4530 9377 4530 9356 4524 9352 4514 9330
      4504 9328 4500 9320 4488 9318 4481 9325
      4478 9336 4480 9357 4470 9364 4461 9386
      4462 9459 4476 9494 4489 9484 4489 9476
      4501 9475 4531 9424 4531 9414 4542 9405
TIME...MOT...LOC 2013Z 247DEG 39KT 4513 9429 4489 9402 4473 9394

ETA
Special weather statement, Aug 8, 2:17 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
317 PM CDT Sat Aug 8 2020

MNZ069-070-076-077-083-084-082115-
Le Sueur-Waseca-Dakota-Blue Earth-Rice-Scott-
317 PM CDT Sat Aug 8 2020

...A LINE OF STORMS WILL AFFECT WESTERN DAKOTA...LE SUEUR...SCOTT...
BLUE EARTH...WESTERN RICE AND NORTHWESTERN WASECA COUNTIES...

At 317 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Henderson to Kasota to near Vernon
Center. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Mankato, Faribault, Bloomington, Eagan, Burnsville, Lakeville, Apple
Valley, Shakopee, Savage, Prior Lake, North Mankato and Mendota
Heights.

This includes the following highways...
 Interstate 35 between mile markers 56 and 80.
 U.S. Highway 14 between mile markers 130 and 159.
 U.S. Highway 169 between mile markers 27 and 47, between mile
markers 49 and 57, and between mile markers 79 and 84.

LAT...LON 4386 9436 4394 9436 4417 9408 4417 9401
      4421 9403 4429 9393 4446 9393 4451 9388
      4456 9392 4459 9389 4470 9364 4478 9359
      4481 9344 4478 9338 4479 9331 4488 9319
      4431 9326 4385 9373
TIME...MOT...LOC 2017Z 270DEG 35KT 4460 9388 4428 9397 4392 9427

ETA
Special weather statement, Aug 8, 3:11 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
411 PM CDT Sat Aug 8 2020

MNZ076-077-083>085-093-082200-
Steele-Le Sueur-Waseca-Blue Earth-Rice-Freeborn-
411 PM CDT Sat Aug 8 2020

...A LINE OF STORMS WILL AFFECT NORTHERN FREEBORN...SOUTHEASTERN LE
SUEUR...STEELE...EASTERN BLUE EARTH...RICE AND WASECA COUNTIES...

At 410 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Warsaw to 6 miles
northeast of Waseca to Minnesota Lake. Movement was east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Mankato, Owatonna, Faribault, Waseca, Janesville, Blooming Prairie,
Waterville, Medford, New Richland, Madison Lake, Morristown and St.
Clair.

This includes the following highways...
 Interstate 35 between mile markers 20 and 63.
 U.S. Highway 14 between mile markers 139 and 182.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are oout on the water, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

LAT...LON 4384 9365 4385 9365 4386 9377 4399 9400
      4424 9382 4440 9353 4437 9304 4372 9306
TIME...MOT...LOC 2110Z 283DEG 27KT 4434 9344 4412 9339 4386 9382

ETA
Local storm report, Aug 8, 3:51 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
451 PM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     RENVILLE                44.79N 95.21W
08/08/2020                   RENVILLE           MN   PUBLIC

            LARGE TREE FELL ON A HOUSE IN RENVILLE.
            EARLIER REPORT FROM SOCIAL MEDIA PICTURE.
            TIME ESTIMATED BY RADAR.

&&

JLT
Local storm report, Aug 8, 4:44 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
544 PM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     3 WSW RED WING          44.55N 92.60W
08/08/2020  M60 MPH          GOODHUE            MN   PUBLIC

            FROM A CWOP.

&&

The radar

The Minneapolis radar (KMPX), 90 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pierce

When
August 8, 4:45 PM CST
Where
Pierce County, (Rgk)red Wing Regional Airport
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
44.590, -92.490

Thunderstorm Wind, Pierce

When
August 8, 4:50 PM CST
Where
Pierce County, 0.69 mi NW of Bay City to 0.69 mi N of Bay City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
44.587, -92.460

A few trees and power lines were blown down in Bay City.

Thunderstorm Wind, Pepin

When
August 8, 5:08 PM CST
Where
Pepin County, 0.49 mi E of Durand
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
44.630, -91.960

A large tree was blown down in the city of Durand.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900728, 900725, 900727.